Paracetamol: Four side effects when you go to the toilet – recent warning issued
Coronavirus: Paracetamol 'superior' to ibuprofen says expert
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
The usual dose for adults is one or two 500mg tablets up to four times in 24 hours. Taking the painkiller may cause certain side effects in people, and the NHS warns that you should not be tempted to increase the dose or to take a double dose if your pain is very bad. Taking the drug to help relieve whatever mild ailment you are suffering from can be beneficial, however you should never exceed the recommended dose.
Recently, researchers at the University of Edinburgh warned that patients who have a long-term prescription for the painkiller, usually used for the treatment of chronic pain, should opt for the lowest effective dose for the shortest possible time.
This is because regular paracetamol use by people with high blood pressure could increase the risk of heart disease and stroke.
There are also a number of side effects to be aware of, and you may need to see a health professional for some.
Hussain Abdeh, Superintendent Pharmacist at Medicine Direct explained: “Although rare, paracetamol can cause a wide range of side effects that can affect different areas of the body.”
He said: “Rare side effects of paracetamol include bloody or black stools that resemble tar in texture.
“Some people may have bloody or cloudy urine or find that the amount of urine they pass is suddenly much lower than usual.”
He added: “Rarely, taking paracetamol can result in skin reactions including itching, hives, or a rash.”
The pharmacist said: “These could be symptoms of an allergic reaction to the medicine. Some people may even find that they have unexplained bruising or bleeding; this is a rare side effect of taking paracetamol.”
He added: “If you experience a fever either with or without chills that are not related to the condition you took the medicine for and were not there before you took paracetamol, it may be a side effect of this medication.”
“If you experience any of these side effects after taking paracetamol, you are advised to call 111 for advice. It is always recommended that you thoroughly read the patient information leaflet that will come with your medicine before you start to take it.
“Here, you will find a comprehensive list of known side effects, as well as information on how likely they are to affect you and what to do if you get them,” he said.
Also do not exceed your recommended dose. The NHS says: “Taking one or two extra tablets by accident is unlikely to be harmful, as long as you do not take more than eight tablets in 24 hours. Wait at least 24 hours before taking any more paracetamol.”
Though the incidence of side effects is rare for the drug, some signs of a reaction can occur shortly after ingestion.
Notably, if lips become swollen shortly after administration, you should seek emergency medical help.
The website Drugs, warns of other side effects that should not be ignored.
It states: “Stop using [paracetamol] and call your doctor at once if you have a serious side effect such as low fever with nausea, stomach pain, and loss of appetite, dark urine, clay-coloured stools, or jaundice (yellowing of the skin or eyes).”
The NHS says: “Taking too much paracetamol can be dangerous and you may need treatment.”
If you need to go to your nearest A&E, the NHS says that you should take the paracetamol packet or leaflet inside it plus any remaining medicine with you.
It adds: “Do not take paracetamol alongside other medicines that contain paracetamol. If you take two different medicines that contain paracetamol, there’s a risk of overdose.”
For people who find it difficult to swallow tablets or capsules, paracetamol is also available as a syrup or as soluble tablets that dissolve in water to make a drink.
Source: Read Full Article